MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122542
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Sleep Dysfunction (2517); Metal Related Pathology (4530)
Date of Event 09/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that a revision surgery was performed on the patient right hip on (b)(6) 2020.The revision surgery was performed due to difficulty walking and performing other physical activities; loss of range of motion and stiffness, exhaustion from pain, difficulty performing activities of daily life; difficulty sleeping; pain in the right hip; metallosis; adverse reaction to metal debris; and elevated levels of metal ions in blood.Among the intraoperative findings there was a revision acetabular component due to wear of articular bearing surface of internal prosthetic of right hip joint, evidence of trunnionosis and thickened avascular tissue evident.The patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision, the hemi head and modular sleeve were removed.The bhr cup and stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, hemi head and modular sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the bhr cup and hemi head.Similar complaints have been identified for the sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product's instructions for use found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The clinical information provided, of the trunnions and thickened avascular tissue may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision, the hemi head and modular sleeve were removed.The bhr cup and stem remained implanted.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup, hemi head and modular sleeve was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the bhr cup and hemi head.Similar complaints have been identified for the sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.The available medical documents were reviewed.The thickened avascular tissue and adverse tissue reaction may be consistent with a reaction to trunnionosis and resulting metal debris.The source and the root cause cannot be determined with the available documentation; however, the patient¿s history of being thrown from a horse cannot be ruled out as a contributing factor to the reported pain and clinical reactions.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, our investigation remains inconclusive and a probable root cause cannot be determined.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key11167253
Report Number3005975929-2021-00002
Device Sequence Number3494324
Product Code NXT
UDI-Device Identifier00885556070710
UDI-Public00885556070710
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/30/2013
Device Model Number74122542
Device Catalogue Number74122542
Device Lot Number08EW17100
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/18/2020
Supplement Date Received by Manufacturer02/26/2021
05/21/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date03/01/2021
05/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SLEEVE 74222100, LOT 08EW16956; SYNERGY STEM 71356002, LOT 06CM03794A
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;